HI EVERYONE!!!

Discussion in 'General Parenting' started by Debdeb1031, Sep 2, 2007.

  1. Debdeb1031

    Debdeb1031 New Member

    I've been browsing and browsing this site, and i have been reading all the signature's with great interest....i read some of yours and i want to slap myself for XXX about my difficult child(learning the letters slowly...i usually have my blonde moments)...many of you have it much harder than i do...i hate myself for complaining about my Christopher..but i do thank you for making me feel welcome, when your boat is as much or more so fuller than mine...but as i was saying...i read with interest the diagnosis and treatments....many of the difficult child's are on many medications...do they seem to work all together like that??? i hate going to the shrink and having higher doses prescribed, but on the other hand if it helps him behaviorally and socially than so be it...but the medications he is on now(abilify and buspar) have seemed to make his tics (hard eye squinting) so much worse...any ideas??? thanks all...i am so GLAD i found this place
     
  2. Sara PA

    Sara PA New Member

    Abilify is an antipsychotic, also known as a major tranquilizer. That class of drugs is being used to treat Tourette's apparently because it calms things down. On the other hand, that class of drugs can cause a disorder which can mimic tics -- tardive dyskinesia.

    There are postmarketing reports of BuSpar causing both acute and tardive dyskinesia.
     
  3. Sheila

    Sheila Moderator

    Hi Deb

    Medications are tricky. They do wonders for some if they are they the right medications, have no effect for some, cause problems for other individuals. Any medication, even over-the-counter medications, can have adverse side-affects. Unfortunately, prescribing medications is more of an art than science.

    medications are usually just one piece of the overall treatment plan.

    It caught my eye that you write about your child having problems learning letters. Has testing revealed the reason for this?
     
  4. Debdeb1031

    Debdeb1031 New Member

    hi sheila....nothing about chris learning letters...lol..i'm new here and had no idea what difficult child or easy child meant...so i am learning those slowly...any other doctors that could help my son??? he sees a shrink now for his medications...we had an at home therapist coming to the house (waiting to get reauthorized) and we are waiting for our first visit from a behavioral assistant to the home...hopefully something will help..
     
  5. smallworld

    smallworld Moderator

    Deb, welcome! I'm glad you found us.

    My son has tics as well, and a couple of years ago he was prescribed Risperdal, which is also an atypical antipsychotic like Abilify. While atypical antipsychotics are sometimes prescribed to treat tics, in some kids they cause a paradoxical reaction of dystonia (uncontrollable movements). That's what happened with my son, and it may be occurring with your son. It got so bad that we had to discontinue Risperdal.

    medications should be making things better, not worse. If the current combo isn't working too well, you need to go back to the psychiatrist and talk about changing things around. Unfortunately, psychiatry is more an art than a science, and it can take a lot of trial and error before you hit on a medication regime that works.

    Besides tics, what symptoms are you seeing in your difficult child?
     
  6. timer lady

    timer lady Queen of Hearts

    Just popping in to offer you my welcome. I hope we can help you find the help you need. :flower:
     
  7. Fran

    Fran Former Site Owner

    Hi debdeb,
    Glad you stumbled on to us. There is a forum for getting started that has a list of abbreviations that are part of the site's lingo.

    I know it seems many of us have it worse but truthfully, your boys have not gotten to puberty yet and all the testing may not have been completed.

    How do they do socially?
    How do they do academically?
    Any family history of behavior, academic or social problems? Are there any drug or alcohol issues in the family tree?
    What sort of testing have they had?
    Do they have hobbies? interests?
    Did they go through normal growth and development?
    What would their teachers say about their school life?
    What's the difference between their functioning before or after medications?

    We all hate the idea of medicating. It's a big sore spot for many of us. My difficult child has been taking medications for 17yrs. If it helps him I have to get over it. It's not about me, it's about what helps them have as healthy and functional a life as possible.

    I'm sure that those of us who have struggled and cried over our children appreciate that you think we have had it harder but that doesn't diminish how afraid and worried you are about your own sons.
    Hope we can offer some suggestions and support as you go through this journey.
     
  8. Debdeb1031

    Debdeb1031 New Member

    i don't believe it is the idea so much of him taking medications...it's the constant changing of this medication to this medication...etc. etc.....i worry about the long term effects...it figures my difficult child had reactions to everything...lol...but then again with him i wouldn't expect anything less...he justs seems to be getting worse behaviorally...yelling and cursing...not listening...saying he hates me and wishes i would die in one breath and then asking for a hug and kiss in the next..lol..the kid is making ME loopy...sometimes i feel like taking him off his medications and just putting myself on some kind of i don't care happy pill....it's just so hard for him especially with being so overweight...his friend max's mother has went to the school and made sure that they were separated, because she doesn't want her son playing with the uncontrollable "fat" kid...granted he is recovering from cancer that made his bones real weak, but i think there are better ways around it then telling the kid to stay away from my son...they were really good friends too...i just hate parents like that
     
  9. nvts

    nvts Active Member

    Hi! Mothers like that drive me nuts too!

    Have you gotten a neuropsychologist?

    Welcome to the club!

    Beth
     
  10. crazymama30

    crazymama30 Active Member

    The changing medications is difficult, but sometimes it is the process we must go thru to see positive effects. My son has changed medications more times than I can count, as many have. I suspect there have been parents who have requested that difficult child be separated from their kids at school, and the last time was with a child difficult child considered his best friend. He was heartbroken, tho I do not blame the parents as they got into some trouble together. It is hard. Make sure you have a way to decompress.
     
Loading...